Montana, 2007

Hail and Damaging Winds in Montana, July 23, 2007

July 23, 2007 · NWS TFX · 6 events in 4 counties and zones

Severe thunderstorms developed over a portion of North Central Montana during the late afternoon of the 23rd. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over a portion of North Central Montana during the late afternoon of the 23rd. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 23, 1:55 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT MON JUL 23 2007

UPDATED FIRE WEATHER SECTION ONLY

.DISCUSSION...
TONIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO
AFFECT THE FORECAST AREA. A WEAK UPPER LEVEL TROUGH EMBEDDED
WITHIN THE FLOW ALOFT WILL MOVE OVER THE FORECAST AREA
TONIGHT...WITH THUNDERSTORM ACTIVITY BEGINNING THIS EVENING OVER
THE SOUTHWEST MOUNTAINS...LATER SPREADING TO THE NORTH CENTRAL
PLAINS. THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS ARE ANTICIPATED
TO BE MOSTLY DRY...WITH SOME LIGHTNING AND LITTLE PRECIPITATION.

TUESDAY THROUGH WEDNESDAY...A STRONG PACIFIC STORM SYSTEM WILL
IMPINGE UPON THE UPPER LEVEL RIDGE TUESDAY...WITH A STRONG
BAROCLINIC ZONE EXTENDING FROM SOUTHWEST TO NORTH CENTRAL MONTANA.
PRECIPITABLE WATER WILL BE ON THE INCREASE DURING THIS TIME AS
WELL...WITH THUNDERSTORMS CAPABLE OF PRODUCE SOME RAIN RATHER THAN
ONLY DRY LIGHTNING. THE AVAILABLE MODEL GUIDANCE APPEARS TO
DISAGREE SIGNIFICANTLY WITH RESPECT TO THE CONCENTRATION OF THE
SYNOPTIC FORCING AND PRECIPITATION AMOUNTS. FORECAST PRECIPITATION
AMOUNTS HAVE BEEN KEPT FAIRLY CONSERVATIVE DURING THIS TIME DUE TO
MODEL DISAGREEMENT. THIS STORM SYSTEM IS LIKELY TO DECREASE
TEMPERATURES BY NEARLY 20 DEGREES IN SOME LOCATIONS AFTER THE
PASSAGE OF A SURFACE COLD FRONT BETWEEN TUESDAY AFTERNOON AND
EARLY WEDNESDAY. ZUMPFE

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER RIDGE THAT WAS
FLATTENED BY WEDNESDAYS SHORTWAVE WILL INTENSIFY ON THURSDAY AND
CONTINUE QUITE STRONG INTO THE FIRST PART OF THE WEEKEND. HAVE
RAISED A FEW HIGH TEMPERATURES OVER SW MT ON THURSDAY. UPPER HIGH
CENTERED OVER THE DESERT SOUTHWEST WILL DRAW MID-LEVEL MONSOONAL
MOISTURE INTO THE STATE FOR ISOLATED AFTERNOON AND EVENING MAINLY
MOUNTAIN THUNDERSTORMS. BLANK/BRITTON

SATURDAY THROUGH MONDAY...MODELS CONTINUE WITH THE UPPER LEVEL RIDGE
OVER  THE WESTERN U.S. THUS...WILL GO WITH PERSISTENCE WITH CONTINUED
HOT AND MOSTLY DRY WEATHER...EXCEPT FOR ISOLATED AFTERNOON THROUGH
EARLY NIGHTTIME THUNDERSTORMS...MAINLY CONFINED TO THE SOUTHWEST AND
THE MOUNTAINS WILLIAMSON DC

&&

.AVIATION...
UPDATED 1830Z.
IN GENERAL EXPECT VFR CONDITIONS. THUNDERSTORMS WILL BE MOVING
NORTHEAST THROUGH THE FORECAST AREA LATER THIS AFTERNOON AND
EVENING. THERE COULD BE LOCAL MVFR/IFR CONDITIONS IN THE
THUNDERSTORMS MAINLY EAST OF KHLN-KGTF-KHVR LINE. EXPECT THE
THUNDERSTORMS TO END BY MIDNIGHT. COULD SEE A BAND OF SHOWERS OR
THUNDERSTORMS DEVELOP ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS
TUESDAY MORNING. CONFIDENCE IN WIND DIRECTION FORECASTS IS LOW BUT
AT LEAST SPEEDS SHOULD GENERALLY BE LESS THAN 10 KNOTS. DO FEEL
PRETTY CONFIDENT OF WEST TO NORTHWEST WINDS OF 10 TO 15 KNOTS OVER
THE NORTH TUESDAY MORNING. BLANK

&&

.FIRE WEATHER...
UPDATED 2055Z.
HAVE CANCELLED FIRE WEATHER WATCH FOR THIS EVENING AS CONDITIONS
WILL BE MARGINAL FOR RED FLAG WITH A MIX OF WET AND DRY
THUNDERSTORMS EXPECTED. WILL SEE AN INCREASE IN THUNDERSTORM
ACTIVITY AND A WIND SHIFT TUESDAY AS A COLD FRONT MOVES THROUGH THE
AREA. AT THIS POINT DO NOT ANTICIPATE A NEED FOR FIRE WEATHER
HIGHLIGHTS AS MOST THUNDERSTORMS SHOULD BE WET BUT WILL CONTINUE TO
CLOSELY MONITOR THE SITUATION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  93  59  90 /  30  30  30  20
CTB  67  91  54  86 /  20  20  10  10
HLN  67  93  63  92 /  20  30  40  20
BZN  57  92  58  89 /  20  30  50  40
WEY  48  83  44  79 /  20  50  50  50
DLN  59  87  55  86 /  20  40  50  30
HVR  67  95  62  89 /  30  20  30  20
LWT  63  90  59  84 /  30  30  40  30

&&

SHORT TERM...ZUMPFE
LONG TERM...BLANK/BRITTON/WILLIAMSON DC
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 2:00 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT MON JUL 23 2007

MTZ008>015-044>055-241045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
300 PM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE TODAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS
WILL HAVE GUSTY WINDS ASSOCIATED WITH THEM...WHICH MAY CAUSE SOME
FIRE WEATHER CONCERNS IN THE EVENING. HOWEVER WIDESPREAD RED FLAG
CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING WINDS AND MOISTURE COMBINED WITH VERY WARM TEMPERATURES
TUESDAY WILL CONTINUE FIRE WEATHER CONCERNS. THUNDERSTORMS WILL
RETURN TO MOST OF THE AREA TUESDAY AFTERNOON AND EVENING. SOME
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 96 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Judith Basin

When
July 23, 3:10 PM MST
Where
Judith Basin County, 3 mi NE of Stanford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.181, -110.185

A severe thunderstorm produced a wind gust to 60 mph at Stanford 3NE. The storm also dropped pea sized hail as well as 1.5 inches of rain. Extensive crop damage was reported.

Hail, Chouteau

When
July 23, 3:15 PM MST
Where
Chouteau County, 7 mi NE of Highwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.652, -110.694

A severe thunderstorm dropped 1 inch diameter hail at Highwodd 7NE.

Thunderstorm Wind, Hill

When
July 23, 4:30 PM MST
Where
Hill County, 15 mi S of Inverness
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.353, -110.680

A severe thunderstorm produced a wind gust to 70 mph at Inverness 15S.

Thunderstorm Wind, Chouteau

When
July 23, 4:30 PM MST
Where
Chouteau County, 25 mi NW of Ft Benton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.076, -111.052

A severe thunderstorm produced a wind gust to 60 mph at Fort Benton 25NW.

Thunderstorm Wind, Hill

When
July 23, 6:15 PM MST
Where
Hill County, 23 mi N of Havre
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
48.883, -109.680

A severe thunderstorm produced a wind gust to 89 mph at Havre 23N. The wind destoyed several farm sheds and snapped numerous trees.

Thunderstorm Wind, Blaine

When
July 23, 7:30 PM MST
Where
Blaine County, 16 mi S of Harlem
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.299, -108.780

A severe thunderstorm produced a wind gust to 72 mph at Harlem 16S.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45722, 45711, 45714, 45718, 45724, 45727.